Tylenol, how safe is this drug

  1. The history behind this post is as follows. I posted this on another site a while ago at the request of one of the admins of that site. Her daughter attempted to commit suicide multiple times (she since grew out of doing that). This was an online gaming site that had a lot of younger members, and we wanted them to understand the danger of taking too much of a "Safe" drug. What this girl did to herself bothered me so much I wanted to share the story in the hope others will learn from it.


    Tylenol, how safe is this drug.

    This is *******. As many of you know, I'm an RN (Nurse). I recently experienced just how dangerous Tylenol is.
    This is not an urban legend, or from someone who heard it from a friend's sisters brother's cousin ...etc. I saw this myself.

    I admitted a 23-year-old young woman to my tele/stepdown unit, after she overdosed on Tylenol. We estimate that she took 15 to 20 grams in one go. The max dose is 1 gram at a time, and 4 grams in 24 hours. She was having a fight with her boyfriend, and he didn't want to listen. She had been drinking, and went into the bathroom. She took half a bottle of Tylenol before her boyfriend could stop her. She wouldn't go to the hospital, but finally did 36 hours later, when she started feeling poorly.

    Now Tylenol is what is called hepatotoxic, or poisonous to the liver. The liver is the main chemical plant for the body. So when you shock it with this much Tylenol, it stops working properly, is damaged, and is sometimes destroyed, leading to death. Her main advantage was her youth. She wasn't going to die..........YET.

    In the ER, she was having some seizure activity and loss of consciousness. She was given the antidote for Tylenol, but the damage was done. Her liver enzymes went through the roof. Unfortunately, so did her renal (kidney) enzymes. She ended up in ICU for a week, and was in hospital for 3 to 4 weeks. Her liver enzymes came down, but there is still damage. Her kidneys never recovered. She is now on dialysis.

    If she came to hospital ASAP, she would have been given the antidote then, and probably only received minor damage, and probably not be on dialysis now.

    This young woman took Tylenol to get attention. Bad Idea. She crippled herself, and WILL die young. Even though we saved her life now. Even if you don't die, you have to live with the consequences.

    If anyone is thinking of suicide, if you are reading this now, you are near friends. There is always someone you can talk to, or if you want it more anonymous, via Internet - http://suicidehotlines.com/national.html or call 1800-784-2433 for a national help line. You Are Not Alone. And a boy/girl is not worth your life. Talk to someone, get some help.

    If you find someone who took pills, dial 911 ASAP. Don't let them stop you by saying they are fine. If they were fine, they wouldn't be taking pills. And the faster you get them to hospital, the less damage will be done.

    Last thing, she was pregnant at the time, unknown to her. She lost the baby. So, by taking all those pills, it might not only be yourself you are hurting.
    •  
  2. 39 Comments

  3. by   Diary/Dairy
    Awww that's terrible. However, don't the commercials for Tylenol say "If you don't take Tylenol as directed, please don't take it at all?"


    I don't want to undermine the story, but no drugs are safe 100% of the time.

    Her poor mother.......What a tragety! My thoughts are with them.
  4. by   TazziRN
    The problem with OTC drugs is that people think they're safe, otherwise they wouldn't be available OTC. I've cared for many a teenager who downed a handful of Tylenol or aspirin, thinking it would scare whoever they were mad at. No one was more surprised than the teens when they landed in ICU.
  5. by   CraigB-RN
    Most of my APAP OD's are accidental OD's. Taking Loretabs, dayquill and nyquill but a few extra strength Tylenols for good measure. Do this for a week and your liver won't like you.

    No drug is perfectly safe. you can OD on Benadryl, vitamins, you name it. You can even OD on water.
  6. by   nialloh
    Quote from diarygirl512
    Awww that's terrible. However, don't the commercials for Tylenol say "If you don't take Tylenol as directed, please don't take it at all?"


    I don't want to undermine the story, but no drugs are safe 100% of the time.

    Her poor mother.......What a tragety! My thoughts are with them.

    That was exactly my point. I wanted people to know that "safe" drugs wern't safe. I was using safe loosely.
    The sad thing was, I was telling her and her S/O that she wouldnt be able to use tylenol or drink alcohol for a long time, if ever. Her S/O said "But what if she has a headache". Sometimes people are their own worst enemy.
  7. by   Diary/Dairy
    I think that most nurses should already know that these drugs are not safe if not taken in a safe manner.......

    It IS sad that she has done this to herself. It is sad that she was not aware of the consequences of her attention seeking behavior...but it would still seem to me that the public needs the education about the dangers of taking OTC drugs as noted on the packaging more than nurses do - we do see what these drugs can do to mess up the body.......

    I apologise if I seem a bit harsh - I tend to be a bit more black and white than most people - I do feel bad she is going to suffer from this action.....
  8. by   FireStarterRN
    I think tylenol is very dangerous. There should be a public education campaign, but probably the companies would complain. I've taken care of tylenol OD young people too, and it's alway the same: they broke up with their boyfriend or girlfriend, then they OD on tylenol, everyone comes visits them, they get lots of attention, they think they are fine, not understanding that they just got themselves on a transplant list...
  9. by   Dalzac
    I call it patient education. While I am sticking a tube down their nose I go into great detail about what the outcome of their OD may be like, the liver damage, the kidney damage, what dialysis is like, and how they do it, the pain, the agony, and then the final outcome of a very early death. I make it as graphic as possible. My charge nurse always gave me the OD's. She said it was because I was so good for them.
  10. by   nialloh
    Quote from diarygirl512
    I think that most nurses should already know that these drugs are not safe if not taken in a safe manner.......

    It IS sad that she has done this to herself. It is sad that she was not aware of the consequences of her attention seeking behavior...but it would still seem to me that the public needs the education about the dangers of taking OTC drugs as noted on the packaging more than nurses do - we do see what these drugs can do to mess up the body.......

    I apologise if I seem a bit harsh - I tend to be a bit more black and white than most people - I do feel bad she is going to suffer from this action.....

    No need to apologise, I posted to get feedback, even if you think you are harsh. If you are talking about it, you are thinking about it. That is the point of the post.

    But this post wasn't intended for nurses. If you read the very first part of the first post, you will see I posted first on a non-medical site with public visitors along with kids. Some as young as 12 years old. Teenagers are the ones who I think do this the most. That is also why the post might seem oversimplified.

    I just wanted to share here and make a talking point. As other posters said, a tylenol OD is not new to them.
  11. by   Diary/Dairy
    I wonder what could be done to educate the public more about this issue - Tylenol specific, but all medication in general - That would be something wonderful to see!
  12. by   nyapa
    I like the idea of education re: tylenol, but agree that education re: all over the counter drugs needs to be the main focus. People are aware of aspirin, they are beginning to become aware of NSAIDs - here, anyway, but tylenol (which I gather is acetaminophen - not sure how you guys spell it but we call it paracetamol) ppl think is as safe as houses. Perhaps there needs to be public forums on health in general, bringing up OTCs at the same time.

    How has the public found out about the other drugs? Through media hype. Based on "research". But the effects of these other drugs has been known for a long time. How does one get the media to look at this drug then?
  13. by   Diary/Dairy
    I don't know about the media - they make a big hype about things that have been known for a long time - ie the whole MRSA scare.....it's been there for a while! Still, I think a lot of education could be done and would be really helpful about the need to use medications only when needed!
  14. by   ukstudent
    Quote from nialloh
    her main advantage was her youth. she wasn't going to die..........yet.
    this makes it seem that young people can't die immediatelyfrom tylenol, they can and do.

    in the er, she was having some seizure activity and loss of consciousness. she was given the antidote for tylenol, but the damage was done.

    if she came to hospital asap, she would have been given the antidote then, and probably only received minor damage, and probably not be on dialysis now.
    mucomyst can reduce the continued damage to the liver but it is not an a fail safe antidote. to tell people that there is an antidote might make some stupid teenager think it will be "safe to take" as they can then tell someone what they took, go to the er and get the "antidote". take enough tylenol and no amount of mucomyst is going to help them.

close